Norm convergence of continuous-time polynomial multiple ergodic averages

Tim Austin

Research output: Contribution to journalArticlepeer-review


For a jointly measurable probability-preserving action τ:R D(X,μ) and a tuple of polynomial maps pi:R→R D, i=1,2,..,k, the multiple ergodic averages 1/T0T (f1τ(t) p1}) (f2 τp2(t).. (f kτ pk(t))dt converge in L 2(μ) as T→∞ for any f1,f2,..,fk∈L (μ). This confirms the continuous-time analog of the conjectured norm convergence of discrete polynomial multiple ergodic averages, which in its original formulation remains open in most cases. A proof of convergence can be given based on the idea of passing up to a sated extension of (X,μ,τ) in order to find a simple partially characteristic factor, similarly to the recent development of this idea for the study of related discrete-time averages, together with a new inductive scheme on tuples of polynomials. The new induction scheme becomes available upon changing the time variable in the above integral by some fractional power, and provides an alternative to Bergelsons polynomial ergodic theorem induction, which has been the mainstay of positive results in this area in the past.

Original languageEnglish (US)
Pages (from-to)361-382
Number of pages22
JournalErgodic Theory and Dynamical Systems
Issue number2
StatePublished - Apr 2012

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Norm convergence of continuous-time polynomial multiple ergodic averages'. Together they form a unique fingerprint.

Cite this